Minnesota, 2014

Hail in Minnesota, May 8, 2014

May 8, 2014 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm brought quarter-size hail to part of Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought quarter-size hail to part of Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 10:02 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 8, 10:02 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1102 AM CDT THU MAY 8 2014

.UPDATE...
AN AREA OF LOW PRESSURE OVER SOUTHERN NEBRASKA IS PRODUCING WRAP
AROUND SHOWERS ACROSS THE WESTERN HALF OF THE CWA. A VERY
NOTICEABLE DRY SLOT ACROSS THE EASTERN CWA IS CAUSING THE
DEVELOPMENT OF ELEVATED THUNDERSTORMS. SOME OF THESE STORMS COULD
PRODUCE SMALL HAIL.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH SATURDAY

SEVERAL WAVES OF CONVECTION HAVE LIFTED NORTH AHEAD OF THE
APPROACHING SHORTWAVE...THOUGH EACH WAVE HAS WEAKENED AS IT MOVED
INTO THE FORECAST AREA...SUPPORTING MOSTLY RAIN THOUGH A FEW
STORMS MOVED THOUGH KATY EARLIER. WITH ISENTROPIC ASCENT AND A
PSEUDO TROWAL FEATURE YET STILL TODAY...HIGH POPS AND RAIN
WEST/THUNDER EAST STILL VERY MUCH EXPECTED TODAY. A FEW HUNDRED
J/KG MUCAPE IS CONFINED TO THE FAR EASTERN CWA TODAY...SO CANT
RULE OUT A SEVERE STORM OR TWO AS WELL. ALSO...WITH TEMPERATURES
FALLING IN COLD ADVECTION WEST RIVER...PROFILES COME CLOSE ENOUGH
TO SUPPORT AT LEAST A PASSING MENTION OF SNOW MIX. THIS WOULD ONLY
BE A NOVELTY...AS LIFT AND THUS SNOWFALL RATES ARE LOW AND THE
GROUND TEMPERATURE/MOISTURE WOULD SUPPORT RAPID MELTING.

A GRADUAL DRYING TREND EXPECTED TONIGHT AS ISENTROPIC DOWNGLIDE
SETS UP. WEAK...INDUCED HIGH PRESSURE CENTERED OVER NEBRASKA BY
12Z FRIDAY...SO DO NOT ANTICIPATE RAPID CLEARING...HELPING TO
LIMIT TEMPERATURE DROP. PROBABLY A GOOD CASE FOR FOG IN CENTRAL
SD IF CLEARING CAN MAKE IT THAT FAR EAST...BUT WILL LET DAY SHIFT
EVALUATE FURTHER.

AN OPEN WAVE MOVES ACROSS THE CWA SUNDAY. NOT MUCH FOR MUCAPE
AHEAD OF THIS FEATURE...WITH MOSTLY MOIST ADIABATIC PROFILES
ACROSS THE CWA.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY

THE EXTENDED REMAINS VERY ACTIVE WITH A SERIES OF SHORTWAVES AND
SFC LOWS MOVING THROUGH THE PLAINS. UNFORTUNATELY MODELS HAVE
STARTED TO DIVERGE SIGNIFICANTLY ON AREAL COVERAGE OF
PRECIP...ESPECIALLY WITH THE SYSTEM AT THE START OF THE WEEK. THE
ECMWF HANGS AN UPPER LOW OVER THE DAKOTAS AND KEEPS A SFC LOW
TROWAL IN PLACE WHICH MAKES FOR A MUCH WETTER SOLUTION AT THE
START OF THE PERIOD. IT DOES STILL LOOK LIKE THERE WILL BE A BREAK
MON NIGHT/TUESDAY. ORGANIZED PRECIP CHANCES DECREASE FROM THAT
POINT ON DURING THE LONG TERM.

TEMPERATURES WILL BE WELL BELOW NORMAL WITH UPPER LEVEL TROUGHING
AND NORTHWEST FLOW ALOFT. HIGHS WILL ONLY TOP OUT IN THE MID 50S
TO NEAR 60.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR CIGS WITH OCCASIONAL IMPROVEMENT TO MVFR ARE EXPECTED UNTIL
THE LAST 6 HOURS OF THE TAF PERIOD. THE DEFORMATION ZONE ACROSS
WESTERN SD WILL EVENTUALLY MOVE EAST TODAY...WITH CONVECTION ALSO
MOVING NORTHEAST OUT OF NEBRASKA. WHILE AREAS MAY SEE BREAKS IN
THE RAIN...PRECIP IS STILL EXPECTED TO FILL IN TODAY. ISOLATED
LIGHTNING WILL BE POSSIBLE NEAR KATY BY THIS AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 7:46 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT THU MAY 8 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091400-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
846 AM CDT THU MAY 8 2014 /746 AM MDT THU MAY 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EASTERN SOUTH DAKOTA/WESTERN MINNESOTA WILL MAINLY SEE SHOWERS
PASSING THROUGH EARLY TODAY...BUT THERE COULD BE A THUNDERSTORM
OR TWO LIFTING NORTH ACROSS THE FORECAST AREA BEFORE WEAKENING.
SEVERE WEATHER APPEARS UNLIKELY...HOWEVER CANT RULE OUT AN
ISOLATED HAIL REPORT OR TWO BEFORE A MORE WIDESPREAD/STEADY RAIN
MOVES IN LATER TODAY.

FURTHER WEST...SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY TODAY.
LIGHTNING WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, May 8, 10:06 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 AM CDT THU MAY 8 2014

SDZ019-081630-
CLARK-
1106 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK COUNTY
UNTIL 1130 AM CDT...

AT 1105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORDHAM COLONY...OR 10 MILES SOUTHWEST OF
CLARK...MOVING NORTHEAST AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE RAYMOND...CLARK...HILLCREST
COLONY AND GARDEN CITY.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, May 8, 10:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CDT THU MAY 8 2014

SDZ007-008-011-019>021-081715-
CLARK-CODINGTON-DAY-GRANT-MARSHALL-ROBERTS-
1145 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DAY...
NORTHEASTERN CLARK...NORTHWESTERN CODINGTON...NORTHWESTERN GRANT...
SOUTHEASTERN MARSHALL AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 1215 PM
CDT...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WALLACE...OR 12 MILES SOUTH OF
WEBSTER...MOVING NORTHEAST AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WEBSTER...WAUBAY...ORTLEY...
WAUBAY WILDLIFE REFUGE...GRENVILLE...RUDEBUSCH CORNER...PICKEREL LAKE
STATE PARK AND EDEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&
Special weather statement, May 8, 10:54 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU MAY 8 2014

MNZ046-081730-
BIG STONE-
1154 AM CDT THU MAY 8 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
BIG STONE COUNTY UNTIL 1230 PM CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LOUISBURG...OR 12 MILES NORTH OF MADISON...
MOVING NORTH AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CORRELL AND ARTICHOKE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Big Stone

When
May 8, 11:03 AM CST
Where
Big Stone County, 3 mi WNW of Correll
Measured
1 in hail
Reported by
Public
Coordinates
45.240, -96.230

Hail, Big Stone

When
May 8, 11:05 AM CST
Where
Big Stone County, 3.68 mi NW of Correll
Measured
1 in hail
Reported by
Public
Coordinates
45.270, -96.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520394, 520395.